Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 14, 2021, 10:48 PM CDT for Barton County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2021, 10:48 PM CDT (03:48 UTC)
- Expired
- May 14, 2021, 11:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
County Barton County, KS
The radar
The Wichita radar (KICT), 139 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1153 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.9
The text
As transmitted.
554 WWUS83 KICT 150348 SPSICT Special Weather Statement National Weather Service Wichita KS 1048 PM CDT Fri May 14 2021 KSZ047-048-050-150415- Ellsworth KS-Rice KS-Barton KS- 1048 PM CDT Fri May 14 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Ellsworth County in central Kansas... Northwestern Rice County in central Kansas... Northeastern Barton County in central Kansas... * Until 1115 PM CDT. * At 1044 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Claflin...moving east at 10 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hoisington, Claflin, Holyrood, Bushton, Lorraine, Susank, Cheyenne Bottoms and Odin. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3870 9827 3839 9831 3848 9880 3870 9881 TIME...MOT...LOC 0347Z 271DEG 7KT 3858 9854 $$ BUTLER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 6:56 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 14, 6:56 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 656 PM CDT Fri May 14 2021 .SHORT TERM...(This evening through Sunday night) Issued at 317 PM CDT Fri May 14 2021 Currently have northwest flow aloft over the Plains with weak upper troughing over southern CA. At the surface, high is situated over the Ohio Valley with return flow ramping up across the Southern Plains. There looks to be a weak warm front stretching from NW KS into far southern Nebraska. Elevated storms lingered this morning over south central KS with additional development early this afternoon near Wichita. This activity is making it's way off to the southeast with the stronger storms producing small hail. This activity has been driven by persistent theta-e advection in the 700-600mb layer and should continue to push east late this afternoon and weaken as it runs into less instability. Storm are then expected to develop out over western KS/eastern CO early this evening due to increasing low level moisture over this area along with some upslope enhancement. Weak warm front will also remain situated over northwest KS which could help increase convergence necessary for initiation. Anything that develops out west will track east/southeast tonight. In addition, 850-700mb moisture transport looks to ramp back up after dark and will either help storms hold together as they track east or allow for additional development. 1000-1500J/KG of elevated CAPE and 25-30kts of effective shear should allow for some low end severe criteria for the stronger storms tonight. Right now it appears this activity would reach the Wichita area generally after 1 am. Very difficult convective forecast setting up for Sat, as much of it will depend how widespread storms are tonight and how far south the weak cold front ends up being pushed. Right now going with the thinking that overnight elevated activity will be moving into eastern KS by the late morning hours with a lull in activity Sat afternoon. Then expecting the potential for storms to develop along the front near the KS/OK border late Sat afternoon or early Sat evening. While feel the better chances for surface based storm initiation Sat will be further west over the high Plains, can't rule out a few storms over far southern KS due to lack of capping and plenty of instability. Even with less than ideal shear for severe storms, still feel there will be enough instability for any storm that develops to become severe. There looks to be some model agreement on slowly lifting an upper impulse out of the southern High Plains Sat evening and across central/eastern OK during the day Sun. This will keep showers and storms in the forecast for Sun morning with the better chances moving into eastern KS by Sun afternoon/evening. .LONG TERM...(Monday through Friday) Issued at 317 PM CDT Fri May 14 2021 By Mon morning, upper impulse will be lifting into MO with a closed upper low slowly migrating across the Desert Southwest. So we may see a lull in activity for Mon as our forecast area will be in-between the two low pressure systems. Southwest CONUS upper low will start to directly impact the forecast area late Mon night with the highest precip chances looking like Tue night into Wed as we get into an area of decent upper diffluence. While confidence is high we are not looking at a widespread severe weather episode, it's tough to completely rule out a strong or severe storm given the time of year. Should see another overall decrease in storm potential for Thu afternoon into Fri as the shortwave lifts off into the Upper Mississippi Valley. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 653 PM CDT Fri May 14 2021 Challenging aviation forecast with location/timing of storms and potential for MVFR or IFR ceilings late tonight and Saturday morning. Best estimate based on recent high resolution models and verification of said models last night, suggest a line or cluster of storms will traverse the KGBD-KHUT-KCNU axis late this evening and overnight fairly quickly. Uncertainty will result in at least a mention of storms at all sites during the night. Beyond that confidence dwindles. Much of the ceiling issues revolves on boundary layer moisture forecasts, of which HRRR is one of the driest and many are quite moist. Suspect the higher relative humidity is a function of model bias to over saturate boundary layer in upslope flow. Given skepticism opted only to go MVFR for now. Also some potential for showers to develop along and north of outflow boundary or along elevated front late tonight and into the morning, but lack of confidence resulted in VCSH at most. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 72 61 72 / 70 50 70 70 Hutchinson 57 72 59 72 / 80 40 60 70 Newton 57 70 60 72 / 80 50 70 70 ElDorado 57 70 60 72 / 80 60 70 80 Winfield-KWLD 58 74 62 72 / 50 60 70 80 Russell 56 72 56 72 / 80 30 50 70 Great Bend 56 73 57 72 / 80 30 60 70 Salina 56 72 58 72 / 80 40 60 70 McPherson 56 71 59 72 / 90 40 60 70 Coffeyville 56 73 61 73 / 70 70 80 70 Chanute 56 68 61 72 / 90 80 70 80 Iola 55 67 60 72 / 90 80 60 80 Parsons-KPPF 56 71 61 72 / 80 70 70 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, May 14, 4:28 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 428 PM CDT Fri May 14 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 428 PM CDT Fri May 14 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few storms will linger across southeast Kansas early this evening. The stronger storms will be capable of dime size hail and brief heavy rain. Thunderstorms will increase in coverage generally after 11 pm. Some of the storms could become severe, especially for areas along and west of I-135 where wind gusts of 40-60 mph and quarter sized hail will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few storms will be possible late Saturday afternoon into the early evening hours across southern Kansas. The stronger storms will be capable of quarter size hail and 60 mph winds. The risk of thunderstorms may continue for Sunday into much of next week, but confidence on location and severity remains low. Should multiple rounds of thunderstorms occur, the risk of flooding would increase by next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 14, 5:33 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
533 PM CDT Fri May 14 2021
KSZ071-142300-
Woodson KS-
533 PM CDT Fri May 14 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Woodson County in southeastern Kansas...
* Until 600 PM CDT.
* At 531 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Yates Center...moving southeast
at 35 mph.
* Hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Yates Center, Rose and Batesville.
LAT...LON 3773 9553 3773 9577 3787 9593 3801 9584
3788 9552
TIME...MOT...LOC 2233Z 306DEG 29KT 3789 9584
BUTLERSpecial weather statement, May 14, 8:21 PM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Wichita KS 821 PM CDT Fri May 14 2021 KSZ032-150145- Russell KS- 821 PM CDT Fri May 14 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Russell County in central Kansas... * Until 845 PM CDT. * At 819 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northeast of Emmeram... moving northeast at 35 mph. * Dime to nickel size hail will be possible with this storm. * Locations impacted include... Paradise and Waldo. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3913 9904 3913 9873 3895 9904 TIME...MOT...LOC 0120Z 232DEG 31KT 3904 9901 BUTLER
Special weather statement, May 14, 9:02 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Wichita KS 902 PM CDT Fri May 14 2021 KSZ032-150230- Russell KS- 902 PM CDT Fri May 14 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... * Until 930 PM CDT. * At 900 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Milberger, or 8 miles southwest of Russell...moving east at 30 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Milberger, Bunker Hill and Russell Airport. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3870 9904 3885 9904 3895 9872 3870 9867 TIME...MOT...LOC 0202Z 249DEG 25KT 3879 9893 BUTLER
Special weather statement, May 14, 10:22 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 1022 PM CDT Fri May 14 2021 KSZ047-150415- Barton KS- 1022 PM CDT Fri May 14 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Barton County in central Kansas... * Until 1115 PM CDT. * At 1020 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Great Bend...moving southeast at 5 mph. * Hail up to the size of dimes...and wind gusts up to 40 mph will be possible with this storm. * Locations impacted include... Great Bend, Pawnee Rock, Albert, Olmitz and Great Bend Airport. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3854 9903 3853 9881 3826 9869 3826 9903 TIME...MOT...LOC 0322Z 306DEG 5KT 3841 9889 BUTLER
Special weather statement, May 14, 10:48 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1048 PM CDT Fri May 14 2021 KSZ047-048-050-150415- Ellsworth KS-Rice KS-Barton KS- 1048 PM CDT Fri May 14 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Ellsworth County in central Kansas... Northwestern Rice County in central Kansas... Northeastern Barton County in central Kansas... * Until 1115 PM CDT. * At 1044 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Claflin...moving east at 10 mph. * Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hoisington, Claflin, Holyrood, Bushton, Lorraine, Susank, Cheyenne Bottoms and Odin. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Kansas. LAT...LON 3870 9827 3839 9831 3848 9880 3870 9881 TIME...MOT...LOC 0347Z 271DEG 7KT 3858 9854 BUTLER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:21 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 14, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 28 min |
| May 14, 9:02 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| May 14, 10:22 PM CDT | Special Weather Statement | ICT | Barton | 53 min |
| May 14, 11:27 PM CDT | Special Weather Statement | ICT | Barton | 48 min |
| May 15, 6:29 PM CDT | Special Weather Statement | ICT | Harper | 61 min |
| May 15, 6:38 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 34 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.